More than 1000 Meds May Harm Liver

According to an article in AACN Advanced Critical Care from the American Association of Critical-Care Nurses, more than 1,000 over-the-counter (OTC) and prescription medications and supplements can cause a serious condition called drug-induced liver injury—DILI. One of the most common causes is acetaminophen—the everyday pain and fever reliever found in hundreds of medications.

Drug-induced liver injury affects fewer than 10 out of 10,000 people exposed to inducing medicines. The risk is dependent on dosage and individual reactions. DILI is difficult to diagnose and prompt diagnosis and treatment can be necessary to prevent acute liver failure and death.

Since acetaminophen is found in many over-the-counter pain relievers and cold/flu remedies, people often take higher doses than recommended. According to the AACN, 46 percent of people with acute liver failure in the U.S. have damage associated with acetaminophen use. Adverse reactions to other medications and herbal supplements also can cause DILI.

Image Credit: Thinkstock

Sourced from ScienceDaily